Alert archive / North Carolina / Small Craft Advisories in 2021

Small Craft Advisory 111, NWS Newport/Morehead City, NC

December 17, 2021

NWS Newport/Morehead City, NC issued this small craft advisory at Dec 17, 2021, 3:29 AM EST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Dec 17, 2021, 3:29 AM EST (08:29 UTC)
Expired
Dec 17, 2021, 10:05 AM EST
In force
7 hr
Issued by
NWS Newport/Morehead City, NC

The text

As transmitted.

454 
WHUS72 KMHX 170829
MWWMHX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Newport/Morehead City NC
329 AM EST Fri Dec 17 2021

AMZ154-171800-
/O.NEW.KMHX.SC.Y.0111.211217T0829Z-211217T1800Z/
S of Cape Hatteras to Ocracoke Inlet NC out 20 nm
including the Monitor National Marine Sanctuary-
329 AM EST Fri Dec 17 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

* WHAT...Southwest wind 15 to 20 kt with gusts to 25 kt beyond 10
  nm offshore and Seas 4 to 6 ft.

* WHERE...The coastal waters from Cape Hatteras to Ocracoke 
  Inlet.

* WHEN...Until 1 PM EST this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
1 follow-up statement
014 
WHUS72 KMHX 171505
MWWMHX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Newport/Morehead City NC
1005 AM EST Fri Dec 17 2021

AMZ154-171615-
/O.CAN.KMHX.SC.Y.0111.000000T0000Z-211217T1800Z/
S of Cape Hatteras to Ocracoke Inlet NC out 20 nm
including the Monitor National Marine Sanctuary-
1005 AM EST Fri Dec 17 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds and seas have dropped below Small Craft Advisory criteria.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this small craft advisory went out at Dec 16, 10:20 PM EST, 5 hours 9 minutes earlier.

Area forecast discussion, Dec 16, 10:20 PM EST, 5 hours 9 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
1020 PM EST Thu Dec 16 2021

.SYNOPSIS...
Strong high pressure will continue across the area through
Saturday. A cold front will cross Eastern NC Sunday morning,
with colder high pressure building in behind it.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 1000 PM Thursday...Only minor adjustments to the near term
this update slightly bumping up temps as SW/Serly flow continues
WAA keeping temps slightly higher than previously forecast.
Hourly guidance has been back and forth with overnight fog
tonight while they try to resolve low level cloud coverage and
winds. The best chance for fog developing in our FA is for
inland and SW zones away from the coast. Rest of the forecast
remains on track.

Previous Discussion...
As of 330 PM Thursday...Mostly sunny skies will give way to
partly cloudy skies overnight with light SW winds as surface
high pressure remains in control of the sensible weather. High
pressure will continue to extend over the area from offshore
tonight, while strengthening low pressure lifts into southern
Quebec, and an attendant cold front pushes eastward across the
central Appalachain Mountains. Afternoon dew points remained in
the mid 50s. High clouds and better low level mixing may
inhibit large scale fog/low stratus development overnight. If
fog does occur, guidance suggest best chances are over far
interior portions of Eastern NC, roughly Martin county to Duplin
county. Given very moist low levels, light winds, and a decent
surface based inversion, hedged towards patchy fog for these
areas late tonight into early Friday morning. Overnight lows
will remain very mild, low to mid 50s inland with upper 50s to
near 60 along the coast/OBX.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
As of 335 PM Thursday...Persistent high pressure offshore
remaining the dominant feature for Eastern NC on Friday. Dry
forecast again for Friday as high pressure prevails aloft with a
weak front stalled along the southern Appalachain Mountains,
with good channeled velocity existing north of the area which
should aid in mid level cloud development just north of the area.
Low level thicknesses and moisture continue to increase slightly,
given fairly dominant SW flow throughout the column. Increased
temps a degree or two for inland areas, with max values 75-77
degrees inland to upper 60s/lower 70s along the coast. See
Climate section below for record temperature information.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
As of 330 AM Thu...Very warm and quiet conditions will continue
through Saturday with near record warmth possible Friday and
Saturday. A strong cold front will cross the area Sunday
morning, bringing chances for rain, with colder high pressure
building in behind it. A coastal storm may impact the area by
early to mid next week.

Thursday night through Saturday...High pressure will remain
offshore through this period, moving farther south over the
western Atlantic through Saturday. Low level thicknesses will
build each day, approaching seasonal maxes by Saturday.
Southwesterly flow persists Friday, then strengthening Saturday
ahead of a strong cold front. Expecting highs mainly in the mid
70s Friday, and mid to upper 70s Saturday. Cloud cover is
forecast to build late Saturday but if current timing holds it
could be delayed enough to potentially see a few 80s on
Saturday. See climate section below for details on high temps
records for Friday and Saturday.

Saturday Night and Sunday...Low pressure rapidly lifts out of
the southern plains Saturday, dragging a strong cold front east
of the Appalachians Saturday night, reach Eastern NC by Sunday
morning. A period of rain is expected, though this does not
appear to be a heavy rainmaking front due to limiting forcing
over the Carolinas. Very mild conditions will continue ahead of
the front Saturday night, and then turn sharply colder immediately
behind the front Sunday morning. Highs will likely be met right
at midnight on Sunday, as strong CAA through the day is
expected to persistently beat down temps through the afternoon
and evening.

Monday and Wednesday...Behind this front high pressure will
build in from the north through at least Monday. Guidance
continues to hint at a coastal low developing ahead of a
shortwave trough digging into the northern Gulf of Mexico
starting Tuesday. Guidance is in reasonable agreement on general
placement of the shortwave/closed low, but disagreement on its
speed and interactions with other features result in continued
spread over its surface reflection. The 00Z suite shows quite a
flip in guidance this morning with the GFS showing a much
weaker low hugging the coast, while the ECMWF produces a
stronger low well offshore. Given the uncertainty, kept PoPs
only at slight chance.

&&

.AVIATION /03Z FRIDAY THROUGH TUESDAY/...
SHORT TERM /through Tonight/...
As of 645 PM Thursday...VFR flight cats prevail tonight with
light SWerly winds and some thin midlevel clouds. Patchy fog is
possible overnight, with inland terminals having the best
chance, but confidence is low. Increased cirrus coverage prevent
strong radiational cooling and a stronger surface pressure
gradient allows light SFC winds to keep low levels relatively
mixed. However, have included tempo groups to show the
possibility of the decreased VIS in the early morning hours.
VFR through Friday with more mid/high clouds and SWerly
winds<10kts expected.

LONG TERM /Friday through Monday/...
As of 330 AM Thu...Mainly VFR conditions Friday into Saturday,
before cigs drop Saturday night ahead of a strong cold front.
Sub-VFR conditions are probably Sat night through most of Sunday
as a band of rain crosses the terminals. Rapid clearing expected
behind the front late Sunday into Monday with VFR conditions
returning, albeit with gusty northerly winds.

&&

.MARINE...
SHORT TERM /through Friday/...
As of 1010 PM Thursday...SWerly winds 5 to 15 kt as the surface
ridge axis shifts south of the area and a cold front works
across the Appalachians. Seas persist around 3-5 ft tonight into
Friday as an area of near- gales over the Sargasso Sea
continues to send a medium period SE swell towards the Eastern
NC waters. Friday, SWerly winds turn Eerly briefly 10 to 15 kt
late morning before backing to become SWerly by the afternoon. 3
to 5 ft seas persist.

LONG TERM /Thursday night through Monday/...
As of 330 AM Thu...SW winds increase late Friday into Saturday
ahead of a strong cold, reaching 15-20 kt Sat afternoon with
higher gusts. Front crosses the waters Sunday with northerly
winds surging to 20-25 kt, and a few gale force gusts are
possible over far outer waters. Winds ease to 10-15 kt by Monday
veering northeasterly as cold high pressure builds over the
area.

Seas will generally be 3-5 ft through Saturday, rising to 5-7
ft by Saturday night with a few 8 footers for far outer waters.
Seas begin to subside Sunday night as winds ease, falling to
2-4 feet by nightfall Monday.

&&

.CLIMATE...
Record High temperatures for Friday, December 17th

LOCATION       TEMP/YEAR
New Bern         78/1956     (KEWN ASOS)
Cape Hatteras    75/2015     (KHSE ASOS)
Greenville       78/1971     (COOP - Not KPGV AWOS)
Morehead City    71/1956     (COOP - Not KMRH ASOS)
Kinston          75/1971     (COOP - Not KISO AWOS)

Record High temperatures for Saturday, December 18th

LOCATION       TEMP/YEAR
New Bern         81/2016     (KEWN ASOS)
Cape Hatteras    72/1990     (KHSE ASOS)
Greenville       80/1924     (COOP - Not KPGV AWOS)
Morehead City    76/1984     (COOP - Not KMRH ASOS)
Kinston          78/2016     (COOP - Not KISO AWOS)

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...DAG/CEB
SHORT TERM...DAG
LONG TERM...MS
AVIATION...DAG/MS/CEB
MARINE...DAG/MS/CEB
CLIMATE...MHX
Hazardous weather outlook, Dec 16, 7:09 AM EST, 20 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
709 AM EST Thu Dec 16 2021

NCZ029-044>047-079>081-090>092-094-193>196-198-199-203>205-171215-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-West Carteret-East Carteret-Inland Onslow-
Coastal Onslow-Northern Outer Banks-Ocracoke Island-Hatteras Island-
709 AM EST Thu Dec 16 2021

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 3:32 PM ESTSmall Craft AdvisoryMHX6 days

Nearby

Small Craft Advisories in North Carolina, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.